Alert archive / Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 79, NWS Blacksburg, VA

June 8, 2007Franklin County, Henry County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 8, 2007, 3:59 PM EDT for Franklin County, Henry County, Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2007, 3:59 PM EDT (19:59 UTC)
Expired
Jun 8, 2007, 4:38 PM EDT
In force
39 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties Franklin County, VA, Henry County, VA

The radar

The Roanoke radar (KFCX), 51 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.0 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2007-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 634 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2007-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
634 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1011 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 081959
SVRRNK
VAC067-089-082100-
/O.NEW.KRNK.SV.W.0079.070608T1959Z-070608T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
359 PM EDT FRI JUN 8 2007

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA
  NORTHEASTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 500 PM EDT

* AT 357 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  FIGSBORO...OR ABOUT 7 MILES SOUTH OF SYDNORSVILLE...AND MOVING EAST
  AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FIGSBORO...
  LEATHERWOOD...
  SNOW CREEK...
  MOUNTAIN VALLEY...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3682 7986 3670 7988 3674 7967 3689 7964

$$

PH
2 follow-up statements
000 
WWUS51 KRNK 082028
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
427 PM EDT FRI JUN 8 2007

VAC067-089-082100-
/O.CON.KRNK.SV.W.0079.000000T0000Z-070608T2100Z/
FRANKLIN VA-HENRY VA-
427 PM EDT FRI JUN 8 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR NORTHEASTERN HENRY AND SOUTHEASTERN FRANKLIN COUNTIES...

AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR MOUNTAIN VALLEY...OR ABOUT 6 MILES WEST 
OF CALLANDS...MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY..

THE STORM WAS STARTING TO SHOW SIGNS OF WEAKENING.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3680 7977 3673 7977 3674 7967 3686 7964

$$

DS
000 
WWUS51 KRNK 082038
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
437 PM EDT FRI JUN 8 2007

VAC067-089-082047-
/O.CAN.KRNK.SV.W.0079.000000T0000Z-070608T2100Z/
FRANKLIN VA-HENRY VA-
437 PM EDT FRI JUN 8 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HENRY AND
SOUTHEASTERN FRANKLIN COUNTIES IS CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED...AND MOVED INTO 
PITTSYLVANIA COUNTY.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.

LAT...LON 3680 7977 3673 7977 3674 7967 3686 7964

$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:14 PM EDT, 45 minutes earlier.

Area forecast discussion, Jun 8, 3:14 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
314 PM EDT FRI JUN 8 2007

.SYNOPSIS...
A COLD FRONT WILL DROP SOUTH ACROSS THE REGION TONIGHT AND SATURDAY.
HIGH PRESSURE WILL BUILD SOUTH FROM THE GREAT LAKES ON SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
ISOLATED TSTMS ARE DEVELOPING IN THE VERY WARM AND UNSTABLE AIRMASS
ACROSS THE FORECAST AREA WELL AHEAD OF THE COLD FRONT AND ASSOCIATED
LINE OF TSTMS IN KY/TN. SO FAR...THESE ISOLATED TSTMS HAVE NOT TAKEN
OFF AND COVERAGE MAY REMAIN SCATTERED AT BEST. THE LINE OF TSTMS HAS
ACCELERATED MUCH FASTER THAN 12Z MODELS PROGGED...AND LOOKS LIKE IT
MAY MOVE INTO FAR WRN SECTIONS AROUND 600 PM. WITH IT MOVING IN THAT
EARLY...WE WILL BE NEAR THE PEAK HTG AND THE LINE SHOULD MAKE IT AT
LEAST INTO THE REST OF THE MTNS...SO WILL HAVE THE HIGHEST POPS IN
THE FAR WEST OF HIGH LIKELY/LOW CATEGORICAL THROUGH MIDNIGHT...
TAPERING DOWN SHARPLY INTO LOW CHC OR SLIGHT CHC IN THE PIEDMONT.
SHOWERS/TSTMS SHOULD THEN BE TAPERING OFF BY MIDNIGHT WITH LOSS OF
HTG AND INSTABILITY.

WILL BE ANOTHER WARM AND MUGGY NIGHT WITH THE DRIER AIR BEHIND THE
FRONT NOT MOVING IN UNTIL SATURDAY...SO WILL HAVE WARM LOWS IN THE
60S TO AROUND 70.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
WITH LOW LEVEL MOISTURE AND DIFFERENTIAL HEATING INCREASED CLOUD
COVER AND POPS FOR SATURDAY. WEST FLOW IN THE WEST WILL HOLD
CLOUDS IN THE WESTERN UPSLOPE AREAS. COOLER AIR AT THE MID LEVELS
ASSOCIATED WITH THE FRONTAL BOUNDARY MAY BE ENOUGH INSTABILITY TO
CREATE SOME CONVECTION. HIGHEST CHANCE IN THE SOUTHEAST PORTION OF
CWA. ELECTED TO PUSH SLIGHT CHANCE BACK TO BLUE RIDGE MOUNTAINS.
BY LATER SATURDAY NIGHT...MOST CLOUDS WILL DISSIPATE...LEAVING THE
AREA WITH SUNSHINE AND WARM END OF THE WEEKEND...WITH LESS HUMID
AIR IN PLACE FOR SUNDAY.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
AN OMEGA BLOCK PROGGED TO DEVELOP EARLY NEXT WEEK...WITH AN UPPER
LOW OVER THE NORTHERN ROCKIES AND SECOND OVER THE CANADIAN MARITIMES.
STALLED FRONTAL BNDRY WILL LINGER NEAR THE GULF COAST WITH EASTERLY
FLOW TO ITS NORTH ON MONDAY AND TUESDAY. EXPECT ONLY A SLIGHT
CHANCE OF THUNDERSTORMS MAINLY IN THE MOUNTAINS. FRONTAL BOUNDARY
LIFTING NORTH WEDNESDAY INTO FRIDAY. FOR MEDIUM RANGE FOLLOWED
HPCGUIDE WHICH WAS A BLEND ECMWF AND NCEP ENS MEAN.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
WILL HAVE ENOUGH HEATING THIS AFTERNOON FOR ISOLD TO SCT TSTMS TO
DEVELOP ACROSS THE AREA LATE IN THE AFTERNOON...AND INTO EARLY
EVENING. MEANWHILE...A COLD FRONT WILL MOVE THROUGH THE OHIO VALLEY
ON FRIDAY WITH ORGANIZED CONVECTION AHEAD OF IT THAT MAY MOVE INTO
BLF AND LWB FRIDAY EVENING. I HAVE COVERED THE ISOLD-SCT LATE
AFT/EARLY EVE BY ADDING A PERIOD OF PREVAILING AT BLF AND LWB
WHERE THERE WILL BE BETTER COVERAGE...AND THEN JUST ADDING APERIOD
WITH VCNTY TSTMS AT ROA...LYH AND DAN. ANY TSTMS THAT DEVELOP WILL
BE STRONG...AND MAY BRING WIND GUSTS >40 MPH AND/OR HAIL. AT THIS
TIME...I HAVE NOT PUT IN ANYTHING FOR A POSSIBLE LINE MAKING IT
INTO THE BLF AND LWB AREAS AS ALL MODELS WEAKEN THE LINE BEFORE IT
GETS THAT FAR EAST. WITH A NW FLOW AND PLENTY OF LOW LEVEL
MOISTURE...LWB AND ESPECIALLY BLF ARE LIKELY TO DROP TO MVFR AND
POSSIBLY IFR OVERNIGHT. LOWER CEILINGS COULD LAST INTO THE MORNING
IN SE WV.

THE DRIER AIR BEHIND THE FRONT IS SLOW TO CLEAR OUT THE
PIEDMONT AREAS SATURDAY...THERE MAY BE ENOUGH INSTABILITY FOR POP-
UP TSTORMS AT ROA...LYH AND ESPECIALLY DAN.

WITH HIGH PRESSURE IN THE REGION FROM SATURDAY NIGHT THROUGH
TUESDAY...MVFR CONDITIONS POSSIBLE OVERNIGHT IN THE MOUNTAIN VALLEYS
AND VFR CONDITIONS FOR ALL DURING THE DAY.

&&

.CLIMATE...
BLUEFIELD REACHED 88 DEGREES...AND BROKE THEIR RECORD HIGH FOR THE
DATE. THE OLD RECORD WAS 86 SET IN 1984

BLUEFIELD AND DANVILLE WILL LIKELY KEEP THEIR HIGH MINIMUMS
TEMPERATURE RECORDS FROM OVERNIGHT AS THEY WILL PROBABLY NOT DROP
BELOW 71 BEFORE MIDNIGHT UNLESS A THUNDERSTORM WITH HEAVY RAIN
DOES IT.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ/KK/KM
NEAR TERM...JJ
SHORT TERM...KK
LONG TERM...KK
AVIATION...JJ
CLIMATE...
Hazardous weather outlook, Jun 8, 12:42 PM EDT, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1242 PM EDT FRI JUN 8 2007

VAZ007-009-WVZ042-043-045-091645-
TAZEWELL-SMYTH-MERCER-SUMMERS-GREENBRIER-
1242 PM EDT FRI JUN 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON. A FEW OF THESE STORMS MAY PRODUCE LARGE HAIL OR
DAMAGING WINDS. MEANWHILE...A LINE OF THUNDERSTORMS AHEAD OF A
COLD FRONT...WILL APPROACH THE AREA DURING THE EARLY EVENING
TODAY. THESE STORMS MAY BE SEVERE...DAMAGING WINDS THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY EARLY EVENING.

NCZ001>003-018-019-VAZ010>020-022>024-032>035-WVZ044-091645-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-MONROE-
1242 PM EDT FRI JUN 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON AND CONTINUE INTO THE EARLY EVENING. A FEW OF THESE
STORMS MAY PRODUCE LARGE HAIL OR DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY EARLY EVENING.

NCZ004>006-020-VAZ043>047-058-059-091645-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
1242 PM EDT FRI JUN 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY EARLY EVENING.
ANY STORMS THAT DEVELOP MAY PRODUCE LARGE HAIL OR DAMAGING WINDS.
IN ADDITION...A VERY WARM AND HUMID AIRMASS WILL BE OVER THE
REGION THIS AFTERNOON AHEAD OF A COLD FRONT THAT IS EXPECTED TO MOVE
THROUGH LATE TONIGHT OR EARLY SATURDAY. HEAT INDEX VALUES MAY
PUSH JUST ABOVE 100 DEGREES AT TIMES DURING THE AFTERNOON.
SOMEWHAT COOLER TEMPERATURES ARE FORECAST FOR THE REMAINDER OF THE
WEEKEND.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jun 8, 3:46 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
346 PM EDT FRI JUN 8 2007

VAZ016-032-082045-
PATRICK VA-CARROLL VA-
346 PM EDT FRI JUN 8 2007

...THUNDERSTORMS MOVING THROUGH SOUTHEAST CARROLL AND PATRICK
COUNTIES...

AT 344 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTHWEST OF ARARAT...OR ABOUT OVER
GROUNDHOG MOUNTAIN...MOVING EAST AT 10 MPH. A SECOND STRONG
THUNDERSTORM WAS LOCATED 4 MILES WEST OF STUART...AND MOVING EAST AT
10 MPH.

THESE STORMS WILL BRING RAINFALL RATES OVER 1 INCH PER HOUR WHICH
MAY CAUSE FLOODING OF LOW LYING AREAS AS WELL SMALL HAIL AND
LIGHTNING. THOSE AREAS NEAR ARARAT AND STUART ARE IN THE PATH OF
THIS STORM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

PH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 3:54 PM EDTSevere Thunderstorm WarningRNKPatrick66 min
Jun 8, 6:05 PM EDTSevere Thunderstorm WarningRNKTazewell55 min
Jun 8, 7:22 PM EDTSevere Thunderstorm WarningRNKBath53 min
Jun 8, 7:27 PM EDTSevere Thunderstorm WarningRNKFranklin45 min
Jun 8, 7:49 PM EDTSevere Thunderstorm WarningRNKBedford38 min
Jun 8, 7:56 PM EDTSevere Thunderstorm WarningRNKCampbell, City of Lynchburg64 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.